Mountain Project Logo

Anaerobic heart strain on brand new stents


Jason Todd · · Cody, WY · Joined Apr 2012 · Points: 1,114

I had my one month check up this week.   Pretty positive, considering.  

Thanks for the links above Mountainhick.  I was able to have a pretty good conversation with my cardiologist and she was open to modifying a few of the drugs.  She strongly advised against climbing or heavy lifting for a few more weeks, but was cautiously optimistic I could resume normal activities without undue risk to further damage by summer. Heavily caveated with the blood thinner issues of course.  

Cardiac rehab has been progressing and they are finally stepping it up to the point where I'm getting a sweat on.  I'm hopeful.

mountainhick · · Black Hawk, CO · Joined Mar 2009 · Points: 120

Great to hear about the improvement Jason!

Brother Numsie · · AnCapistan · Joined Jan 2006 · Points: 880

I only started checking back in on MP a week or so ago after several years. Saw the title for this thread and thought the topic is something I'd be interested in. Heh.
I resumed full-on  exerting in workouts somewhere around 4-6 months after the event.
Mostly by increasing intensity and not noticing any ill effects.
I started Atorvostatin and Plavix, the Plavix was dropped after a year. I developed muscle aches around 2-1/2 - 3 years in on the statin, but being with Kaiser had limited alternatives.  Crestor recently came available as a generic, and also recently my LDL spiked up out of the 70's so they switched me to that.
Physical health-wise, I really don't notice any adverse effects I didn't have before the event.
Also, the summer prior to my event was spent lugging drill, bolts, and climbing gear around the Lower South Side of Devils Head with a fast clip pace. I believe that the aerobic training that gave me prevented the event from being fatal. The response from Kaiser that day implied I was in a grave situation.
Living life how we do can be the difference between life and death.
There is one ill effect I suffer from, an occasional drop into deep depression that they have diagnosed as being PTSD related from the event. Definitely something to be aware of if this happens to you.

mountainhick · · Black Hawk, CO · Joined Mar 2009 · Points: 120

Mike, if you have muscle problems potentially from statins of any sort get a Creatine Kinase blood test. All statins, Crestor and Lipitor (atorvastatin) included, do THE SAME THING in terms of interrupting mevalonate pathway at the cellular level leading to a breakdown of multiple cellular process including inducing muscle wasting.

They are no doubt basing statin treatment on the heart attack itself, it is the default, but looking solely at total LDL is obsolete. Have you had more detailed particle count, particle size, OxLDL ApoE, Lp-PLA2, Lp(a) lipoprotein, CRP, homosystiene etc assessment? I had to pay out of pocket for this through Cleveland Heart labs knowyourrisk.com/getting-te… , but it was cheap, they seem to always be offering heavy subsidy for those who are not covered for it by insurance. The particular offers I used were available from my docs (cardio and internal med MDs).

And re: depression and PTSD, hell yes. Been there, done that, still dealing. PTSD physiology established in my 30s from emergency work was probably the primary contributor to my cardiac problem. And PTSD and depression after the cardiac event has been very serious. 5 years now since my event, and it has faded, aided by a couple rounds of counseling, re-balancing hormones and establishing a meditation practice. It is ongoing work.

mountainhick · · Black Hawk, CO · Joined Mar 2009 · Points: 120
Mike Lane wrote:
Living life how we do can be the difference between life and death.

So true! Living well is both preventative and restorative

Brother Numsie · · AnCapistan · Joined Jan 2006 · Points: 880

Thanks mountainhick!

Yury · · Unknown Hometown · Joined Oct 2014 · Points: 0

Mountainhick, how expensive was this blood test?

Jason Todd · · Cody, WY · Joined Apr 2012 · Points: 1,114
mountainhick wrote:

 there is a war going on over statins. 


It felt like my body was ground zero in this battle for the past few months.   In the past few months, due to severe muscle pain, we (cardiologist and I) tried a variety of statins in different doses.  
I'd complain that I'd have almost debilitating muscle pain after most physical exertion, she'd chalk it up to fitness, I'd protest that wasn't the case.  Yes, I could use more fitness, but not being able to walk without pain the day after a single pitch of climbing was excessive.  I've been off all statins for three weeks now and the muscle pain (beyond "normal" exertional fatigue) is definitely improving.

Thanks for the links you provided, it made for some good discussion with my cardiologist. I'd advise anyone on statins to do some deep reading and most importantly question your doctor relentlessly. There is a ton of recent research out there that is fairly contradictory to past practices.   
Guideline #1: Don't be a jerk.

Training Forum
Post a Reply to "Anaerobic heart strain on brand new stents"

Log In to Reply